Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 69, NWS Midland/Odessa, TX

May 17, 1996Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 1996, 6:37 PM CDT for Pecos County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1996, 6:37 PM CDT (23:37 UTC)
Expired
May 17, 1996, 7:25 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-544 J/kg
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 172338
SVRMAF
TXC371-180025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
637 PM CDT FRI MAY 17 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 725 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...SOUTHERN PECOS COUNTY
 
AT 636 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 44 MILES NORTHWEST OF SANDERSON OR 32 MILES SOUTH OF
FORT STOCKTON MOVING SOUTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO
REMAIN IN RURAL AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...b AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

BOYD/FRAZAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 17, 2:30 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
229 PM CDT FRI MAY 17 1996

GENERALLY PROGRESSIVE PATTERN CONTINUES ACROSS THE NRN HALF OF THE
U.S.. WHILE OVER THE SW HIGH PRESSURE TO REMAIN IN CONTROL WITH
STAGNANT/UNCHANGING ATMOSPHERIC CONDITIONS PREVAILING. DRYLINE IS
SLOWLY INCHING EWRD THIS AFTERNOON AND WAS STILL W OF MAF AS OF 2
PM. AS A RESULT TEMPS IN THE ERN PB HAVE BEEN SLOWER TO RISE WITH
MAF STILL ABOUT 4 DEGREES BEHIND YESTERDAYS PACE. DRYLINE MAY STILL
PUSH TO OR JUST E OF MAF BEFORE SUNSET. THEREAFTER SHALLOW LOW LEVEL
MOISTURE WILL ONCE AGAIN RETREAT WWRD AS DECOUPLING OCCURS. NO SIGN
OF DEVELOPMENT IN THE SWRN AREAS...STILL WOULD NOT RULE OUT LATE
AFTERNOON THUNDERSTORM ACROSS THE BB RGN AS ETA GRIDDED DATA/UA
PLOTS INDICATE BEST TDIFS BETWEEN 7H-5H ARE FOUND THERE. WELL ABOVE
NORMAL AFTERNOON TEMPS WILL AGAIN CARRY OVER INTO THE NIGHT AS WINDS
EXPECTED TO REMAIN UP WITH TIGHT GRADIENT REMAINING IN PLACE BETWEEN
STUBBORN HIGH NEAR FL AND LOW MOVING INTO THE UPPER MIDWEST. WILL
CONTINUE TREND OF GOING WELL ABOVE GUIDANCE.

DRYLINE WILL AGAIN HAVE DIFFICULTY MOVING E ACROSS THE PB TMRW AS
AREA OF SURFACE LOW PRESSURE DEEPENS ACROSS THE NRN PLAINS IN ACSN
WITH APPROACHING 3H JET. HOWEVER AGREE WITH LBB THAT TRIPLE DIGITS
ARE AGAIN LIKELY TMRW AS 5H HIGH PRESSURE CONTINUES TO BUILD INTO
WTX/SE NM AND THCK CONTINUES TO INCREASE. POPS NIL. COORD WITH LBB.

CNM 64
MAF 70
MRF 55
P07 72
ALL POPS ZERO

MURDOCH

/

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.